Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Quad Cities, IA

September 7, 2021Bureau County, Illinois

NWS Quad Cities, IA issued this special weather statement at Sep 7, 2021, 2:20 PM CDT for Bureau County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 2:20 PM CDT (19:20 UTC)
Expired
Sep 7, 2021, 2:45 PM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Hail
0.50 in
Wind
40

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS83 KDVN 071920
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
220 PM CDT Tue Sep 7 2021
 
ILZ017-018-071945-
Bureau IL-Putnam IL-
220 PM CDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of northeastern Putnam
and central Bureau Counties through 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mendota to 6 miles south of Walnut to near
Sheffield. Movement was east at 45 mph.

HAZARD...Winds up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Tiskilwa, La Moille, Hennepin, Spring Valley, DePue, Ladd, Dalzell 
  and Bureau Junction.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 44 and 72.
 Interstate 180 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Illinois.

&&

LAT...LON 4124 8929 4130 8984 4147 8960 4159 8917
      4158 8917 4124 8916
TIME...MOT...LOC 1919Z 275DEG 39KT 4158 8918 4147 8954 4131 8978 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Sep 7, 12:53 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 7, 12:53 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1253 PM CDT Tue Sep 7 2021

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 AM CDT Tue Sep 7 2021

GOES mid-level WV showed a sharp trough over southern Manitoba and
Ontario into the northern portion of the Midwest. Surface low
pressure was located in central Minnesota with a trailing cold
front into NW Iowa and E Nebraska. Ahead of the front, a warm and
humid air mass was in place with dewpoints in the 60s across
eastern Iowa and northwest Illinois. The cold front will move
through the local area today, ushering in a much drier air mass by
this evening.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 315 AM CDT Tue Sep 7 2021

Warm and breezy conditions are expected today with highs in the
low 80s NW to mid/upper 80s elsewhere. SW winds ahead of a cold
front will gust between 20 to 30 mph this morning, before veering
to the NW by the afternoon.

Scattered showers and few thunderstorms are possible with the
frontal passage. The highest chances are across the far east and
southeast portions of the outlook area, where timing of the front
coincides with peak afternoon heating.

If scattered storms can develop this afternoon across the eastern
and southeast counties (roughly south of a Sterling, IL to Keokuk,
IA line), given moderate instability and shear, a few could
become strong with damaging winds the main threat. Hi-res models
show scattered storms clipping the far east and southeast between
3 and 6 PM. SPC has a marginal risk for severe storms in this
area with the main threat strong wind gusts.

A dry air mass will advect into eastern Iowa and northwest
Illinois late this afternoon into tonight behind the cold front.
Temps will fall into the low to mid 50s. It will feel very
refreshing!

.LONG TERM...(Wednesday through Monday)
ISSUED AT 315 AM CDT Tue Sep 7 2021

Overview: A prolonged period of warm weather and mostly dry
conditions are forecast through the upcoming weekend. Low chances
for rain hold off until early next week.

After highs in the mid/upper 70s Wednesday and Thursday, temps
will warm back into the 80s for Friday and the upcoming weekend.
It looks like Saturday will be the warmest day with highs in the
mid to upper 80s.

The model blend has slight chances for precip from Sunday night
into early night week. However, later updates may have to include
chances Saturday night as well. The deterministic ECMWF and GFS
generate light QPF associated with a cold front and upper wave
working through the area late Saturday night. Confidence is low,
so kept the forecast dry for now.

Above normal temps are forecast into early next week as another
low tracks to our north across the Upper Midwest. The model blend
has low chances for precip Monday and Monday night as southwest
flow aloft advects moisture northward into the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1253 PM CDT Tue Sep 7 2021

A line of storms has developed mostly over portions of NW Illinois
along and north of Hwy 30 ahead of a cold front. These storms are
moving east and not anticipated to impact the terminals. However,
additional development can't be ruled out near KMLI and KBRL over
the next couple of hours ahead of the cold front, which is
currently passing through KCID and KDBQ. Confidence is too low for
mention, but will continue to monitor and amend if needed. Gusty
WSW winds over 25-30 kts at times will shift to the NW with the
frontal passage and remain gusty. A period of MVFR Cigs post-
frontal will impact KDBQ for a few hours this afternoon. VFR then
expected tonight into Wed AM. Winds should drop below 10 kts
tonight, and then return to their gustiness by mid morning Wednesday.

&&

.HYDROLOGY...
Issued at 946 AM CDT Mon Sep 6 2021

Flooding due to runoff from very heavy rainfall that fell in
late August over north central Iowa continues along portions of
the Wapsipinicon River. Water moving down the river resulted in a
crest of minor categorical flooding at Anamosa three days ago.
This crest has not yet reached downstream DeWitt, where levels
rose above flood stage overnight and a steady rise has been
observed over the past several days.

The latest river forecast from this morning, adjusting for the
observed upstream trends, has delayed both the timing and
magnitude of this crest at DeWitt. The river is now forecast to
crest at 12.3 feet, in Moderate Flooding Wednesday night. This is
a drop from the previous Major flooding, and roughly a delay of a
roughly one and a half days. Due to the unusual nature of this
event, with purely channeled flow from a distant heavy rainfall
event, interacting with very dry, D0 to D1 drought conditions in
the Wapsi basin over eastern Iowa, there is little precedence or
historical data for hydrologists or river forecast models to
utilize. Thus, there remains below average confidence with this
forecast for DeWitt and further adjustments can be expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...McClure
HYDROLOGY...Sheets
Hazardous weather outlook, Sep 7, 1:20 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
120 PM CDT Tue Sep 7 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
120 PM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated severe thunderstorms are possible this afternoon, mainly
southeast of a line from Morrison, Illinois to Burlington, Iowa.
The primary threats are damaging winds and large hail.

The Wapsipinicon River is experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon, mainly for portions
of northwest and west central Illinois.

In the hours before

Special weather statement, Sep 7, 12:37 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1237 PM CDT Tue Sep 7 2021

ILZ007-009-071815-
Whiteside IL-Carroll IL-
1237 PM CDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northeastern
Whiteside and southeastern Carroll Counties through 115 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Argo Fay, or 7 miles south of Mount Carroll, moving east at 45 mph.

HAZARD...Winds up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fairhaven around 1240 PM CDT.
  Chadwick around 1245 PM CDT.
  Milledgeville around 1250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4196 9007 4202 9005 4200 8969 4193 8969
      4193 8963 4188 8963
TIME...MOT...LOC 1736Z 278DEG 40KT 4198 9000

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

08
Local storm report, Sep 7, 12:56 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 PM CDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             2 W USTICK              41.88N 90.04W
09/07/2021  E1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&
Special weather statement, Sep 7, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
220 PM CDT Tue Sep 7 2021

ILZ017-018-071945-
Bureau IL-Putnam IL-
220 PM CDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of northeastern Putnam
and central Bureau Counties through 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mendota to 6 miles south of Walnut to near
Sheffield. Movement was east at 45 mph.

HAZARD...Winds up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Tiskilwa, La Moille, Hennepin, Spring Valley, DePue, Ladd, Dalzell
  and Bureau Junction.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 44 and 72.
 Interstate 180 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Illinois.

&&

LAT...LON 4124 8929 4130 8984 4147 8960 4159 8917
      4158 8917 4124 8916
TIME...MOT...LOC 1919Z 275DEG 39KT 4158 8918 4147 8954 4131 8978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:37 PM CDTSpecial Weather StatementDVNCarroll38 min
Sep 7, 12:47 PM CDTSevere Thunderstorm WarningDVNWhiteside29 min
Sep 7, 2:47 PM CDTSpecial Weather StatementDVNPutnam28 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.